zbMATH — the first resource for mathematics

A Diophantine problem with a prime and three squares of primes. (English) Zbl 1306.11032
Let \(\lambda_1, \dots, \lambda_4\) be nonzero real numbers, not all of the same sign, with \(\lambda_1/\lambda_2 \not \in {\mathbb Q}\). The authors show that for every real number \(\varpi\) and every \(\varepsilon > 0\) the inequality \[ |\lambda_1 p_1 + \lambda_2 p_2^2 + \lambda_3 p_3^2 + \lambda_4 p_4^2 + \varpi| < (\max p_j)^{-1/18+\varepsilon} \] has infinitely many solutions in primes \(p_1, \dots, p_4\). This improves on earlier work of W. Li and T. Wang [Ramanujan J. 25, No. 3, 343–357 (2011; Zbl 1234.11036)], in which the exponent 1/18 was replaced by 1/28. The proof uses the Davenport-Heilbronn version of the circle method, and the new savings arise from a widening of the major arc, as in previous work of the first author and V. Settimi [Acta Arith. 154, No. 4, 385–412 (2012; Zbl 1306.11031)]. The minor (or intermediate) arcs are handled using an estimate of A. Ghosh [Proc. Lond. Math. Soc. (3) 42, 252–269 (1981; Zbl 0397.10026)] for the exponential sum over squares of primes, together with a well-known bound of R. C. Vaughan for sums over primes. The authors observe that this refinement can also be applied to improve their earlier result [Acta Arith. 145, No. 2, 193–208 (2010; Zbl 1222.11049)] on the real analogue of the Linnik-Goldbach problem involving two primes and a bounded number of powers of two.

11D75 Diophantine inequalities
11J25 Diophantine inequalities
11P32 Goldbach-type theorems; other additive questions involving primes
11P55 Applications of the Hardy-Littlewood method
Full Text: DOI arXiv
[1] Ghosh, A., The distribution of \(\alpha p^2\) modulo one, Proc. lond. math. soc., 42, 252-269, (1981) · Zbl 0447.10035
[2] Languasco, A.; Settimi, V., On a Diophantine problem with one prime, two squares of primes and s powers of two, Acta arith., 154, 385-412, (2012) · Zbl 1306.11031
[3] Languasco, A.; Zaccagnini, A., On a Diophantine problem with two primes and s powers of 2, Acta arith., 145, 193-208, (2010) · Zbl 1222.11049
[4] Li, W.; Wang, T., Diophantine approximation with one prime and three squares of primes, Ramanujan J. math., 25, 343-357, (2011) · Zbl 1234.11036
[5] Liu, T., Representation of odd integers as the sum of one prime, two squares of primes and powers of 2, Acta arith., 115, 97-118, (2004) · Zbl 1080.11072
[6] Parsell, S.T., Diophantine approximation with primes and powers of two, New York J. math., 9, 363-371, (2003) · Zbl 1038.11065
[7] Pintz, J.; Ruzsa, I.Z., On linnikʼs approximation to goldbachʼs problem, I, Acta arith., 109, 169-194, (2003) · Zbl 1031.11060
[8] Rieger, G.J., Über die summe aus einem quadrat und einem primzahlquadrat, J. reine angew. math., 231, 89-100, (1968) · Zbl 0164.05004
[9] Saffari, B.; Vaughan, R.C., On the fractional parts of \(x / n\) and related sequences. II, Ann. inst. Fourier, 27, 1-30, (1977) · Zbl 0379.10023
[10] Vaughan, R.C., Diophantine approximation by prime numbers. I, Proc. lond. math. soc., 28, 373-384, (1974) · Zbl 0274.10045
[11] Vaughan, R.C., Diophantine approximation by prime numbers. II, Proc. lond. math. soc., 28, 385-401, (1974) · Zbl 0276.10031
[12] Vaughan, R.C., The Hardy-Littlewood method, (1997), Cambridge University Press Cambridge · Zbl 0868.11046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.